Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Midland/Odessa, TX

October 6, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Oct 6, 2018, 10:21 PM MDT for Eddy County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 10:21 PM MDT (04:21 UTC)
Expired
Oct 6, 2018, 10:45 PM MDT
In force
24 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS84 KMAF 070421
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM MDT SAT OCT 6 2018
 
NMZ028-070445-
Eddy County Plains NM-
1021 PM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL
1045 PM MDT...

At 1018 PM MDT, Doppler radar was tracking strong thunderstorms 
between Whites City and Malaga. These storms were moving to the 
northeast at 20  mph. 

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loving, Malaga, Whites City and Carlsbad Caverns National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 10447 3229 10452 3235 10391 3200 10387
TIME...MOT...LOC 0418Z 240DEG 49KT 3214 10439 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 6, 8:37 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 6, 8:37 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
937 PM CDT Sat Oct 6 2018

.DISCUSSION...

Area radars show convective activity has decreased in intensity
over the past few hours, w/only marginally severe cells at best
persisting across the upper Trans Pecos. Hi res models persist in
developing convection east overnight into the Permian Basin and
beyond. This will not warrant a new watch due to the expected
limited nature of the activity. We'll do an update at watch expiration
at 03Z to remove it, to take POPs down a little, and adjust other
parameters as necessary.  Updates out shortly.

&&

.PREV DISCUSSION... /issued 542 PM CDT Sat Oct 6 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
Prevailing VFR conditions are expected at most terminals through
much of the night across the west Texas and southeast New Mexico
terminals. Occasional thunderstorms are also expected through
much of the night at all the terminals. Have included a mention of
tempo MVFR tsra at all terminals through late tonight. MVFR
Ceilings are expected to develop at the terminals late tonight and
continue through at least mid Sunday morning.

12

PREV DISCUSSION... /issued 229 PM CDT Sat Oct 6 2018/

DISCUSSION...
Broad upper trough located from ID to Srn CA will move east and
develop a closed low near the 4 Corner region Sunday.  This trough
will slowly progress east reaching the Rockies on Tuesday then
swinging across the Central Plains Wednesday.  The next upper trough
will swing down out of the NW on Thursday reaching the Rockies on
Friday.

Main concern will be heavy rain potential through Sunday with severe
threat secondary.  Much of the area received heavy rain last night
with radar totals showing heavy rain across portions of the Trans
Pecos and Permian Basin.  Looking at a shortwave coming across the
area tonight with heaviest rain potential being over the Permian
Basin. Have a cold front sagging into the area this afternoon that
is expected to hang up over the Permian Basin and may become a
focus for storm development. With good low level moisture and high
PW the potential exists for heavy rain through tomorrow. Will go
ahead an issue a Flash Flood Watch for this afternoon...
tonight... and Sunday for the Permian Basin. There is a good
chance this watch will be extended in duration and possibly
coverage at a later time.

Current radar at 19z shows increasing showers and storms across
the Northern Permian Basin and some across the Lower Trans
Pecos... believe this coverage will expand and strengthen. MAF 12z
sounding showed some directional and speed shear along with
instability in the atmosphere... could see a few strong to severe
storms with large hail and damaging wind. As far as temperatures
looking at below normal temperatures the next few days warming
slightly later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  75  66  77 /  70  80  70  80
Carlsbad                       60  81  60  79 /  40  30  30  10
Dryden                         68  83  68  81 /  50  40  30  40
Fort Stockton                  65  83  64  81 /  40  40  40  30
Guadalupe Pass                 58  77  56  74 /  30  10  20  10
Hobbs                          60  76  58  76 /  60  50  50  40
Marfa                          56  80  54  79 /  40  20  20  10
Midland Intl Airport           65  77  65  78 /  70  70  60  70
Odessa                         65  79  65  78 /  70  70  60  70
Wink                           65  81  64  80 /  50  40  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Sunday afternoon for Central Lea
     County-Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Sunday evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton-Winkler.

&&

80/44
Hazardous weather outlook, Oct 6, 3:10 PM MDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
410 PM CDT Sat Oct 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
410 PM CDT Sat Oct 6 2018 /310 PM MDT Sat Oct 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect through this evening for
Southeast New Mexico, the western Permian Basin, the Trans Pecos, and
Culberson and Jeff Davis counties. Large hail, damaging winds, and
frequent lightning are the main threats.

Additional strong to severe storms are possible across much of the
area through tonight, and could be accompanied by large hail,
damaging winds, and frequent lightning. Heavy rain could also lead to
flash flooding, especially across the Permian Basin and Lea county,
where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will continue to be possible Sunday and Monday
with large hail, damaging winds, and frequent lightning the main
threats. However, an isolated tornado or two cannot be ruled out.
Heavy rainfall could also lead to flash flooding both days. A Flash
Flood Watch is in effect through early Sunday evening for the
Permian Basin and Lea county. Please stay tuned to the latest
statements, watches and advisories to see which locations will be
most susceptible to these threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 6, 7:41 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
841 PM CDT SAT OCT 6 2018

TXZ058-258-070230-
Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX-
841 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 930 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Red Bluff Reservoir, or 35 miles west of Mentone,
moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County along and near the intersection of ranch road
652 and ranch road 2119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3199 10450 3199 10406 3184 10406 3174 10407
      3172 10450 3174 10451
TIME...MOT...LOC 0139Z 239DEG 49KT 3189 10416

12
Special weather statement, Oct 6, 7:53 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
853 PM CDT SAT OCT 6 2018

TXZ058-070215-
Reeves County and Upper Trans Pecos TX-
853 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
915 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country, 11 miles northwest of Toyah, moving northeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Reeves
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3124 10402 3133 10407 3142 10407 3153 10403
      3156 10393 3140 10376 3129 10388
TIME...MOT...LOC 0152Z 239DEG 49KT 3138 10397

12
Special weather statement, Oct 6, 8:31 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
931 PM CDT SAT OCT 6 2018

TXZ058-059-070300-
Loving TX-Reeves County and Upper Trans Pecos TX-
931 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND CENTRAL
LOVING COUNTIES UNTIL 1000 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Orla along and near ranch road 2119 , or 17 miles
west of Mentone, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Orla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3145 10398 3166 10404 3182 10399 3184 10388
      3178 10371 3155 10368
TIME...MOT...LOC 0230Z 240DEG 49KT 3164 10389

12
Special weather statement, Oct 6, 8:49 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
949 PM CDT SAT OCT 6 2018

NMZ028-TXZ058-059-070315-
Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
949 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 945 PM CDT/845 PM MDT/, Doppler radar was tracking strong
thunderstorms just north of ranch road 652 in northeastern
Culberson, extreme northwestern Reeves and extreme northwestern
Loving Counties. The storms were moving to the northeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western and southwestern
Texas.

LAT...LON 3207 10432 3212 10416 3226 10383 3206 10372
      3200 10372 3200 10369 3197 10367 3177 10435
      3198 10449
TIME...MOT...LOC 0245Z 240DEG 50KT 3195 10419

12
Special weather statement, Oct 6, 9:55 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1055 PM CDT SAT OCT 6 2018

NMZ034-TXZ059-070430-
Southern Lea County NM-Loving TX-
1055 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA AND NORTH
CENTRAL LOVING COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...

At 1053 PM CDT/953 PM MDT/, Doppler radar was tracking a strong
thunderstorm in open country 20 miles east of Red Bluff Reservoir,
or 20 miles north of Mentone, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Lea
and north central Loving Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 10358 3213 10369 3229 10341 3205 10322
TIME...MOT...LOC 0353Z 240DEG 46KT 3201 10359

12
Special weather statement, Oct 6, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM MDT SAT OCT 6 2018

NMZ028-070445-
Eddy County Plains NM-
1021 PM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL
1045 PM MDT...

At 1018 PM MDT, Doppler radar was tracking strong thunderstorms
between Whites City and Malaga. These storms were moving to the
northeast at 20  mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loving, Malaga, Whites City and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 10447 3229 10452 3235 10391 3200 10387
TIME...MOT...LOC 0418Z 240DEG 49KT 3214 10439

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:04 PM MDTSpecial Weather StatementMAFLoving26 min
Oct 6, 6:14 PM MDTSpecial Weather StatementMAFLoving31 min
Oct 6, 7:05 PM MDTSpecial Weather StatementMAFLoving25 min
Oct 6, 7:07 PM MDTSpecial Weather StatementMAFLoving23 min
Oct 6, 7:36 PM MDTSpecial Weather StatementMAFLoving24 min
Oct 6, 7:41 PM MDTSpecial Weather StatementMAFCulberson49 min
Oct 6, 7:53 PM MDTSpecial Weather StatementMAFReeves22 min
Oct 6, 8:31 PM MDTSpecial Weather StatementMAFLoving29 min
Oct 6, 8:49 PM MDTSpecial Weather StatementMAFLoving26 min
Oct 6, 8:53 PM MDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Oct 6, 9:55 PM MDTSpecial Weather StatementMAFLoving35 min
Oct 6, 10:51 PM MDTSpecial Weather StatementMAFLoving54 min
Oct 6, 11:52 PM MDTSpecial Weather StatementMAFAndrews38 min
Oct 7, 12:27 AM MDTSpecial Weather StatementMAFAndrews78 min
Oct 7, 12:55 PM MDTAreal Flood AdvisoryMAFGlasscock, Reagan110 min
Oct 6, 6:12 PM MDTAreal Flood AdvisoryMAFEddy4 hr
Oct 6, 10:53 PM MDTSpecial Weather StatementMAFEddy67 min
Oct 6, 11:54 PM MDTSpecial Weather StatementMAFLea66 min
Oct 7, 1:03 AM MDTSpecial Weather StatementMAFEddy57 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.